Heavy Snow, Traverse
- When
- March 22, 2:00 PM CST to March 23, 2:00 PM CST
- Where
- Traverse forecast zone
- Reported by
- COOP Observer
- Coordinates
- 45.772, -96.472 (the zone’s center; the record gives no point)
Heavy snow of 6 to 13 inches fell across west central Minnesota causing travel problems along with school and event cancellations. Some snowfall amounts include, 6 inches at Browns Valley; 8 inches at Artichoke Lake and White Rock; and 13 inches at Ortonville.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
Heavy snow of 6 to 13 inches fell across west central Minnesota causing travel problems along with school and event cancellations. Some snowfall amounts include, 6 inches at Browns Valley; 8 inches at Artichoke Lake and White Rock; and 13 inches at Ortonville.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Mar 22, 10:59 AM CST, 3 hours 1 minute earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
1159 AM CDT TUE MAR 22 2011
.UPDATE...
MADE SOME SIGNIFICANT CHANGES TO THE FORECAST THIS MORNING. AFTER
LOOKING AT VARIOUS MODEL DATA...HAVE DECIDED TO UPGRADE THE WINTER
STORM WATCH TO A WARNING...AND ALSO PUT OUT A WINTER WEATHER
ADVISORY TO COVER THE NORTH CENTRAL AREAS OF THE CWA. SNOW AMOUNTS
COULD APPROACH 8 INCHES ACROSS THE NORTHEAST CWA...ESPECIALLY OVER
THE HIGHER COTEAU AND SISSETON HILLS REGION. SNOW WILL LIKELY HOLD
OFF UNTIL MID EVENING IN THE NORTHEAST...BUT CHANGE OVER MORE
QUICKLY OUT WEST AS COLD AIR FILERS IN BEHIND UPPER LOW. MOST
MODELS NOW INDICATE A FAIR AMOUNT OF QPF OVER OUR NORTHEAST
CWA WITHIN SLOW MOVING TROWAL...AND A FAIR PORTION OF THAT WILL BE
SNOW. UPDATES ALREADY ISSUED.
&&
.PREV DISCUSSION...
.SHORT TERM...TODAY THROUGH THURSDAY
A RATHER CHALLENGING FORECAST IS SHAPING UP ACROSS THE NORTHERN
PLAINS FOR THE NEXT 24 TO 36 HOURS. AS OF 8Z A LINE OF WAA SHOWERS
AND THUNDERSTORMS IS MOVING NNE ACROSS THE EASTERN HALF OF SD. A
FEW OF THESE THUNDERSTORMS WERE SEVERE EARLIER TONIGHT...BUT NOW
THE MAIN THREAT IS LOCALLY HEAVY RAINFALL. RADAR ESTIMATES ARE
INDICATING STORM TOTAL RAINFALL AMOUNTS BETWEEN 0.5 TO 1.25 INCHES.
HOWEVER THIS ESTIMATE IS TOO HIGH WHEN COMPARED TO OBS AT KHON AND
KATY WHICH ARE SHOWING ABOUT HALF OF WHAT THE RADAR IS SHOWING.
THE WAA SHOWERS WILL CONTINUE TO TRACK NNE THROUGH THIS MORNING.
WITH VERY LITTLE DEVELOPMENT SOUTH OF THE REGION...AM BEGINNING TO
WONDER IF A GOOD PORTION OF TODAY WILL BE DRY. WILL LOWER POPS
SOME FOR NOW...ESPECIALLY ACROSS THE SW CWA.
THE AREA OF LOW PRESSURE THAT IS PRODUCING THE WAA SHOWERS THIS
MORNING...WILL MOVE IN IOWA LATER TONIGHT. A FAIRLY DECENT TROW-AL
FEATURE DEVELOPS OVER THE EASTERN CWA TONIGHT. THIS TROW-AL
FEATURES...ALONG WITH BELOW ZERO TEMPERATURES WILL LIKELY RESULT
IN MODERATE TO HEAVY SNOW FOR THE NE CWA BY 6Z WEDNESDAY. MANY OF
THE 0Z MODEL GUIDANCE ARE SUGGESTING 5 TO 8 INCHES OF SNOW COULD
BE POSSIBLE IN THE NE CWA BY 0Z THURSDAY. WITH A HIGH FORECASTER
CONFIDENCE WILL ISSUE A WINTER STORM WATCH FOR THE FOUR COUNTIES
IN NE SD...AS WELL AS BIG STONE AND TRAVERSE COUNTIES.
BEYOND 6Z THURSDAY SHOULD BE DRY AS A HIGH PRESSURE WILL SETTLE
OVER THE REGION.
.LONG TERM...THURSDAY NIGHT THROUGH MONDAY
THE OPERATIONAL MODELS AND GFS ENSEMBLES CONTINUE TO SHOW DECENT
AGREEMENT WITH THE MAIN SURFACE FEATURES THROUGH THE LONG TERM
WITH SOME DIFFERENCES ALOFT. AT THE SURFACE...THE CWA WILL BE
DOMINATED BY A LARGE HIGH PRESSURE AREA IN CENTRAL CANADA PUSHING
COLD AIR INTO THE REGION ON PREVAILING EAST TO NORTHEAST WINDS.
THIS COLD AIR ALONG WITH THE ADDITIONAL SNOWFALL ON THE GROUND
ACROSS NORTHEAST SD AND WEST CENTRAL MN WILL RESULT IN MUCH BELOW
NORMAL TEMPERATURES THROUGH MOST OF THE PERIOD. OTHERWISE...THE
MODELS SHOW SEVERAL UPPER LEVEL LOW PRESSURE TROUGHS MOVING ACROSS
THE REGION FROM THE WEST BRINGING SEVERAL CHANCES OF LIGHT SNOW.
THE CANADIAN HIGH PRESSURE AREA DROPS INTO THE EASTERN US FOR
SUNDAY NIGHT AND MONDAY. THUS...WINDS WILL TURN AROUND TO THE
SOUTHEAST AND SHOULD BRING SOME WARMER TEMPERATURES BACK FOR
MONDAY.
&&
.AVIATION...
TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS
IFR/MVFR CEILINGS ARE EXPECTED OVER ALL OF THE TAF LOCATIONS
THROUGH TODAY AND TONIGHT. MVFR/VFR LIGHT RAIN AND FOG IS ALSO
EXPECTED THROUGH TODAY AND TONIGHT AS A STRONG UPPER LEVEL LOW
PRESSURE AREA LIFTS INTO AND ACROSS THE REGION. FOR EARLY THIS
MORNING...A BAND OF SHOWERS ALONG WITH A FEW THUNDERSTORMS WILL
LIFT ACROSS THE ABR AND ATY AREAS. OTHERWISE...COLDER AIR WILL
PUSH IN TONIGHT CHANGING THE RAIN OVER TO SNOW. VISIBILITIES ARE
EXPECTED TO FALL TO A MILE OR LESS AT ABR AND ATY MAINLY AFTER
06Z. BREEZY EAST WINDS AT 15 TO 25 KNOTS ARE EXPECTED AT ALL TAF
LOCATIONS THROUGH TODAY.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...WINTER WEATHER ADVISORY FROM 7 PM CDT /6 PM MDT/ THIS EVENING TO
7 PM CDT /6 PM MDT/ WEDNESDAY FOR CAMPBELL-CORSON-DEWEY-
EDMUNDS-FAULK-MCPHERSON-POTTER-WALWORTH.
WINTER STORM WARNING FROM 10 PM THIS EVENING TO 7 PM CDT
WEDNESDAY FOR BROWN-CLARK-CODINGTON-DAY-DEUEL-GRANT-HAMLIN-
MARSHALL-ROBERTS-SPINK.
MN...WINTER STORM WARNING FROM 10 PM THIS EVENING TO 7 PM CDT
WEDNESDAY FOR BIG STONE-TRAVERSE.
&&
UPDATE...TDK
SHORT TERM...SD
LONG TERM...MOHR
AVIATION...DORN
WEATHER.GOV/ABERDEENHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 432 AM CDT TUE MAR 22 2011 MNZ039-046-SDZ007-008-011-021-230945- TRAVERSE-BIG STONE-MARSHALL-ROBERTS-DAY-GRANT- 432 AM CDT TUE MAR 22 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND A FEW THUNDERSTORMS WILL BE POSSIBLE TODAY. WHILE SEVERE THUNDERSTORMS ARE NOT EXPECTED...LOCALLY HEAVY RAINFALL COULD EXACERBATE ANY ONGOING FLOOD ISSUES. PRECIPITATION WILL CHANGE OVER TO SNOW LATER THIS EVENING. SNOW COULD BECOME MODERATE TO HEAVY AT TIMES DURING THE EARLY MORNING HOURS ON WEDNESDAY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY LIGHT TO MODERATE SNOW IS EXPECTED TO CONTINUE THROUGH THE DAY ON WEDNESDAY. SNOWFALL AMOUNTS OF 3 TO 6 INCHES COULD BE POSSIBLE FOR LOCATIONS ALONG AND NORTH OF HIGHWAY 12 BY WEDNESDAY EVENING. LOCALLY HIGHER AMOUNTS OF 5 TO 8 INCHES COULD BE POSSIBLE FOR LOCATIONS ALONG THE NORTH DAKOTA...SOUTH DAKOTA BORDER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. SDZ003>006-009-010-015>020-022-023-033>037-045-048-051-230945- CORSON-CAMPBELL-MCPHERSON-BROWN-WALWORTH-EDMUNDS-DEWEY-POTTER- FAULK-SPINK-CLARK-CODINGTON-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES- HYDE-HAND-JONES-LYMAN-BUFFALO- 432 AM CDT TUE MAR 22 2011 /332 AM MDT TUE MAR 22 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND A FEW THUNDERSTORMS WILL BE POSSIBLE TODAY. WHILE SEVERE THUNDERSTORMS ARE NOT EXPECTED...LOCALLY HEAVY RAINFALL COULD EXACERBATE ANY ONGOING FLOOD ISSUES. PRECIPITATION WILL SLOWLY TRANSITION OVER TO ALL SNOW BY WEDNESDAY MORNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY LIGHT TO MODERATE SNOW IS EXPECTED TO CONTINUE THROUGH THE DAY ON WEDNESDAY. SNOWFALL AMOUNTS OF 1 TO 2 INCHES COULD BE POSSIBLE BY WEDNESDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. SD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 1028 AM CDT TUE MAR 22 2011 SDZ005-221800- MCPHERSON- INCLUDING THE CITY OF...EUREKA 1028 AM CDT TUE MAR 22 2011 WARM MOIST AIR ADVECTING ACROSS THE AREA HAS CAUSED FOG TO DEVELOP AND IT IS EXPECTED TO PERSIST THROUGH EARLY AFTERNOON. VISIBILITY MAY BE REDUCED TO ONE HALF MILE OR LESS AT TIMES. SDZ008-021-221800- ROBERTS-GRANT- INCLUDING THE CITIES OF...SISSETON...MILBANK 1028 AM CDT TUE MAR 22 2011 WARM MOIST AIR ADVECTING ACROSS THE AREA HAS CAUSED FOG TO DEVELOP AND IT IS EXPECTED TO PERSIST THROUGH EARLY AFTERNOON. VISIBILITY MAY BE REDUCED TO ONE HALF MILE OR LESS AT TIMES.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1208 PM CDT TUE MAR 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 PM HAIL 24 SSE MILLER 44.20N 98.80W
03/21/2011 E1.00 INCH HAND SD PUBLIC
FEW QUARTER SIZE STONES MIXED IN WITH A LOT OF DIME AND
NICKLE SIZE HAIL.
&&
NWSSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 238 PM CDT TUE MAR 22 2011 SDZ006-007-011-018-222245- BROWN-MARSHALL-DAY-SPINK- INCLUDING THE CITIES OF...ABERDEEN...BRITTON...WEBSTER...REDFIELD 238 PM CDT TUE MAR 22 2011 SHOWERS AND THUNDERSTORMS ACROSS THE REGION WILL BE CAPABLE OF BRIEF HEAVY RAIN AND SMALL HAIL FOR THE REST OF THE AFTERNOON. MOST OF THE THUNDERSTORM ACTIVITY SHOULD END BEFORE EARLY EVENING. THE RAIN IS LIKELY TO CHANGE OVER TO SNOW TONIGHT...WITH SOME SIGNIFICANT ACCUMULATIONS POSSIBLE. TDK
The national radar mosaic for the moment the first event began.
2 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2011Every state in 2011This day in weather historyWarnings in Minnesota, March 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 292447, 292446.